Advertisement

Uniformly convergent additive schemes for 2d singularly perturbed parabolic systems of reaction-diffusion type

  • C. Clavero
  • J. L. Gracia
Original Paper
  • 40 Downloads

Abstract

In this work, we consider parabolic 2D singularly perturbed systems of reaction-diffusion type on a rectangle, in the simplest case that the diffusion parameter is the same for all equations of the system. The solution is approximated on a Shishkin mesh with two splitting or additive methods in time and standard central differences in space. It is proved that they are first-order in time and almost second-order in space uniformly convergent schemes. The additive schemes decouple the components of the vector solution at each time level of the discretization which makes the computation more efficient. Moreover, a multigrid algorithm is used to solve the resulting linear systems. Numerical results for some test problems are showed, which illustrate the theoretical results and the efficiency of the splitting and multigrid techniques.

Keywords

Parabolic 2D coupled systems Reaction-diffusion Additive schemes Shishkin meshes Uniform convergence Multigrid methods 

Mathematics Subject Classification (2010)

65M065 65N06 65N12 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

The authors thank the referees for their valuable suggestions which have helped to improve the presentation of this paper.

Funding information

This research was partially supported by the Instituto Universitario de Investigación en Matemáticas y Aplicaciones (IUMA), the projects MTM2017-83490-P, and MTM2016-75139-R and the Diputación General de Aragón.

References

  1. 1.
    Clavero, C., Gracia, J.L.: Uniformly convergent additive finite difference schemes for singularly perturbed parabolic reaction-diffusion system. Comput. Math. Appl. 67, 655–670 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Clavero, C., Gracia, J.L., Jorge, J.C.: High–order numerical methods for one–dimensional parabolic singularly perturbed problems with regular layers. Numer. Methods Partial Diff. Equ. 21, 149–169 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Clavero, C., Gracia, J.L., Lisbona, F.: Second order uniform approximations for the solution of time dependent singularly perturbed reaction-diffusion systems. Int. J. Numer. Anal. Mod. 7, 428–443 (2010)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Clavero, C., Gracia, J.L., O’Riordan, E.: A parameter robust numerical method for a two dimensional reaction-diffusion problem. Math. Comp. 74, 1743–1758 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Clavero, C., Jorge, J.C., Lisbona, F., Shishkin, G.I.: An alternating direction scheme on a nonuiform mesh for reaction-diffuion parabolic problems. IMA J. Numer. Anal. 20(2), 263–280 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Farrell, P.A., Hegarty, A.F., Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Robust Computational Techniques for Boundary Layers, Applied Mathematics, pp. 16. Chapman and Hall/CRC (2000)Google Scholar
  7. 7.
    Gaspar, F.J., Clavero, C., Lisbona, F.: Multigrid Methods and Finite Difference Schemes for 2D Singularly Perturbed Problems. Numerical Analysis and its Applications (Rousse, 2000), pp. 316–324, Lecture Notes in Comput. Sci. Springer, Berlin (1988). 2001Google Scholar
  8. 8.
    Gaspar, F.J., Clavero, C., Lisbona, F.: Some numerical experiments with multigrid methods on Shishkin meshes. J. Comput. Appl. Math. 138, 21–35 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gracia, J.L., Lisbona, F.: A uniformly convergent scheme for a system of reaction–diffusion equations. J. Comp. Appl. Math. 206, 1–16 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gracia, J.L., Lisbona, F., O’Riordan, E.: A coupled system of singularly perturbed parabolic reaction-diffusion equations. Adv. Comput. Math. 32, 43–61 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gracia, J.L., Madden, N., Nhan, T.A.: Applying a patched mesh method to efficiently solve a singularly perturbed reaction-diffusion problem. To appear in Modeling, Simulation and Optimization of Complex Processes, Springer (proceedings of the 6th International Conference on High Performance Scientific Computing Vietnan (2015)Google Scholar
  12. 12.
    Kellogg, R.B., Linss, T., Stynes, M.: A finite difference method on layer-adapted meshes for an elliptic reaction-diffusion system in two dimensions. Math. Comput. 774, 2085–2096 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kellogg, R.B., Madden, N., Stynes, M.: A parameter robust numerical method for a system of reaction-diffusion equations in two dimensions. Numer. Methods Partial Diff. Equ. 24, 312–334 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Linss, T., Stynes, M.: Numerical solution of systems of singularly perturbed differential equations. Comput. Methods Appl. Math. 9, 165–191 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    MacLachlan, S., Madden, N.: Robust solution of singularly perturbed problems using multigrid methods. SIAM J. Sci. Comput. 35, A2225–A2254 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Madden, N., Stynes, M.: A uniformly convergent numerical method for a coupled system of two singularly perturbed linear reaction-diffusion problems. IMA J. Numer. Anal. 23, 627–644 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Matthews, S., O’Riordan, E., Shishkin, G.I.: A numerical method for a system of singularly perturbed reaction-diffusion equations. J. Comput. Appl. Math. 145, 151–166 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Protter, M.H., Weinberger, H.F.: Maximum Principle in Differential Equations. Prentice-Hall, Englewood Cliffs (1967)zbMATHGoogle Scholar
  19. 19.
    Roos, H.G., Stynes, M., Tobiska, L.: Robust Numerical Methods for Singularly Perturbed Differential Equations. Springer Series in Computational Mathematics, Berlin (2008)zbMATHGoogle Scholar
  20. 20.
    Shishkin, G.I.: Approximation of systems of singularly perurbed elliptic reaction-diffusion equations with two parameters. Comput. Math. Math. Phys. 47, 797–828 (2007)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Shishkin, G.I., Shishkina, L.P.: Approximation of a system of singularly perturbed parabolic reaction-diffusion equations in a rectangle. Zh. Vychisl. Mat. Mat. Fiz. 48, 660–673 (2008). (in Russian); translation in Comput. Math. Math. Phys. 48: 627–640 (2008)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Shishkina, L.P., Shishkin, G.I.: Robust numerical method for a system of singularly perturbed parabolic reaction-diffusion equations on a rectangle. Math. Model. Anal. 13, 251–261 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Trottenberg, U., Oosterlee, C.W., Schüller, A.: Multigrid. Academic Press, Inc., San Diego (2001)zbMATHGoogle Scholar
  24. 24.
    Vabishchevich, P.N.: Additive operator-difference schemes. Splitting schemes. De Gruyter, Berlin (2014)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Applied Mathematics and IUMAUniversity of ZaragozaZaragozaSpain

Personalised recommendations